Allergic reaction and a ride in an ambulance....not how I intended to spend my weekend!

Following my pain management clinic appointment on Friday I was given a new drug to try. I had planned to go camping straight after work on Friday, but decided that being at home whilst starting on a new drug was more sensible.

I had an immediate bunch of side effects on Friday and Saturday, most of which were on the 'common' list and few on the 'less common' list

- dizziness

- nausea

- extremely agitated and restless

- muscle spasms

- pins and needles in back of head

- pressure across head and in sinus'

- large increases in pain levels

- sore, dry eye

- sleepy

I was coping OK (apart from the increase in pain which was weird) and on Sunday when I took my first dose I was delighted not to get the almost immediate agitation and sleepiness and my pain had also dropped massively. I set about my day, keeping busy to take my mind of the drugs, and unlike the first 2 days, I felt pretty fine (apart from being dizzy and feeling sick).

Suddenly, a few hours after taking my 4th dose on Sunday I felt like I very desperately needed to sleep, my vision went blurry, my breathing went funny and we noticed a big red rash on my right arm and parathesia down the right side of my body.

My partner (who has been keeping track of side effects and so on, so I wouldn't need to read and worry too much) noted that several of the new/sudden symptoms were on the 'allergic reaction / serious side effect seek immediate medical help' list. He called 999.

I was whizzed to the hospital, lots of tests run to make sure I was ok and by mid evening, I was back at home. So, i'm ok but have been advised not to take any more Tapendtadol.

Very naive of me I know, but I just assumed I'd get put on something, i'd get a few side effects that would fade over the first couple of weeks and that it would work and that would be that. I was hoping that would be the case anyway.

I'm really scared about going through this again, but It look like (as for most of you) it's going to take some trial and error before I find something that A) works and B) I can tolerate. *sigh*

At least it was only a mild allergic reaction. I'm back at work today and I can feel that the drug is almost out of my system, i'm happy it doesn't hang around long. Thinking of talking to my boss and seeing if next time I am given something I can arrange to work from home for the week. The stress of knowing I've only got a couple of days over a weekend to get used to something before I have to drive to work on the Monday I think isn't going to help matters and I want to give my body a fighting chance to adapt.

My other options appear to be the less effective, but more widely prescribed Gabapentin or Pregabalin, neither of which I am comfortable to take and I worry that my general anxiety about coping with side effects and continuing to work will harm my chances of finding something that works/that I can stick with.

9 Replies

oldestnewest
  • Hi Shelly, oh my word, what a ghastly experience for you, it must have been very scary indeed. Clearly the Tapendtadol wasn't suitable for you, to be honest I was a tad surprised not to have heard of it before you mentioned it last week, so possibly it is not a widely prescribed drug for good reasons. Thank goodness your partner had the sense to get the ambulance and that you could be helped pretty quickly. I had an anaphylactic reaction to a drug one time (for my blood clotting problem) and just as they were taking the drip down, off I went, blood pressure plummeted etc.m can't remember any of it suffice it to say my haemy was very concerned and now I can't have the synthetic version of Factor VIII as a result. It was a very scary experience, very much as yours must have been for you.

    You mention you are reluctant to give either Pregabalin or Gabapentin a go, could I ask what has made you think that you would rather not take them ? I ask this just purely out of interest and if you'd rather not answer I will perfectly understand. Meanwhile, a way forward for your pain management has to be found and I hope you can talk either with the pain management team or your GP about your anxieties about the potential side effects.

    I'm so so sorry you have had this to go through and am sending lots of positive vibes to you and hope they reach you very soon :-) :-)

    Foggy x

  • I was quite scared at one point to be honest, it's when I wanted to desperately go to sleep but I forced myself to stumble around and keep moving.

    Wow, anaphylactic shock, that must have been terrifying! Thankfully my own reaction wasn't that severe, odd that It happened on day 3 though, I thought it might have happened straight away if anything.

    Preg and Gab scare me as they seem to have similar side effects, but I know from my partners epilepsy medication, he is very dopey and not very sharp and he has been on it for many, many years and is well used to it. The research i've read says they actually aren't as effective at dealing with neuro pain, certainly not when compared to Tapentadol anyway (I saw figures of Preg and Gab helping around 10% of patients, and Tapentadol helping a much more significant 40%).

    Thanks for the positive vibes my lovely, much appreciated.

    Pain started off low this morning but it has been steadily rising all afternoon. I'm going to hold of taking any other pain meds for the rest of the day, that will have given the Tapendtadol 48 hours to get out of my system, so i'm gritting my teeth to get through the afternoon at work :)

    Thanks xx

  • Aww bless you Shelly, I will message you :-)

    Foggy x

  • HI,

    This sounds awful. You're lucky to have a husband to keep an eye on your symptoms. That's great to get that support. :-).

    I had a reaction to gaba when I was asked to try it for a fall/trauma to my hear 4 years ago and I reacted within minutes - mild reactions - dizziness, vomiting, teeth wobbling (wierd one) and was told to not take it. But then I tried amitryptiline. It was better and side effects only lasted a couple of days and were minor. I've been told I should go on it again for the fibro but am leaving it til I can't cope as I really don't like taking drugs - everyone is different.

    As for your employer - you should talk to them - they have to be flexible nowadays but if you explain you issues, stresses and worries they may say work from home for a couple of days, if you need to, but if you are ok go into work. At least you have the option and it reduces your stress levels. My employer is great and we are lucky to be able to work from home rather than take sick days. This is good all round. My job means I can work from anywhere - in fact - I even worked from my parents home in Spain for a couple of months 2 years ago due to health reasons - that was lovely - I still did my job well - it was just it had a beautiful view everyday too. :-).

    I hope you find something that works for you and that you decide to talk to your boss.

    Take care xx

  • Excellent advice. I've talked to my boss, he was great. We've agree next time I start a new med I'll work the whole week from home to give dizziness which I tend to suffer badly with a chance to subside before I have to drive.

    Feel a little calmer knowing that. I ran my own business and was home based for years and luckily my current role is very similar, tech/Internet based so I can easily work remotely.

    Thanks for your kind words xx

  • Hi ShellyWelly

    I am so sorry to read that. I genuinely hope that you are feeling more like your usual self again now? I can imagine that it was terrifying and that you would not want to go through anything like that ever again!

    Please take care and all my hopes and dreams for you

    Ken x

  • Thanks Ken. Feel better, now I think I've just got a nasty head cold and cough.... Lol well if it's not one thing it's another eh? Luckily I can cope with a silly old cold :) lol xx

  • So sorry about your reaction. I'm now allergic to many meds I once used to take. If you have a reaction with a pain med stop it asap sweetheart. Some drugs such as anti-depressants do take time to get into your system and for side effects to wear off. Others not so much. Any hives can be dangerous. I used to be able to take anti-inflammatories, not any longer...I break out in blisters, and I'm allergic to many antibiotics I used to take also. Please be careful and watch out for adhesive as many with fibro become allergic to it also. The Wonderful World Of Fibro. NOT.... Hope you find something that work's for you honey!!! xxx Mitzi

  • Oh my goodness, how awful being allergic to so many things!

    Thanks for the advice and kindness xx

You may also like...